Alert archive / Montana / Winter Storm Watches in 2021

Winter Storm Watch 5, NWS Great Falls, MT

October 8, 2021

NWS Great Falls, MT issued this winter storm watch at Oct 8, 2021, 12:47 PM MDT. It took effect at Oct 11, 2021, 12:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 8, 2021, 12:47 PM MDT (18:47 UTC)
In effect from
Oct 11, 2021, 12:00 AM MDT
Expired
Oct 10, 2021, 2:29 AM MDT
In force
Issued by
NWS Great Falls, MT

The text

As transmitted.

751 
WWUS45 KTFX 081847
WSWTFX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Great Falls MT
1247 PM MDT Fri Oct 8 2021

MTZ008-015-055-091215-
/O.NEW.KTFX.WS.A.0005.211011T0600Z-211012T1800Z/
Beaverhead-Madison-Gallatin-
Including the following locations: Twin Bridges, West
Yellowstone, Virginia City, Bozeman Pass, Raynolds Pass, Dillon,
Big Hole Pass, Bozeman Apt, Monida Pass, Wisdom, Norris Hill,
Wise River, Chief Joseph Pass, Battle Ridge Pass, Ennis, Targhee
Pass, and City of Bozeman
1247 PM MDT Fri Oct 8 2021

...WINTER STORM WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH 
TUESDAY MORNING FOR ELEVATIONS ABOVE 6000 FEET...

* WHAT...Heavy snow possible for elevations above 6000 feet. Total 
  snow accumulations between 6 and 12 inches possible.

* WHERE...Beaverhead, Gallatin and Madison Counties.

* WHEN...From late Sunday night through Tuesday morning.

* IMPACTS...Roads, and especially bridges and overpasses, will 
  likely become slick and hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons should consider delaying all travel. 

&&

$$

Brusda
6 follow-up statements
308 
WWUS45 KTFX 090942
WSWTFX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Great Falls MT
342 AM MDT Sat Oct 9 2021

MTZ008-015-055-091745-
/O.CON.KTFX.WS.A.0005.211011T0600Z-211012T1800Z/
Beaverhead-Madison-Gallatin-
Including the following locations: West Yellowstone, Virginia
City, Bozeman Pass, Raynolds Pass, Big Hole Pass, Chief Joseph
Pass, Wisdom, Monida Pass, Battle Ridge Pass, and Targhee Pass
342 AM MDT Sat Oct 9 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT 
THROUGH TUESDAY MORNING ELEVATIONS ABOVE 6000 FEET...

* WHAT...Heavy snow possible elevations above 6000 feet. Total snow 
  accumulations between 6 and 12 inches possible, with higher 
  amounts possible above pass level.

* WHERE...Beaverhead, Gallatin and Madison Counties.

* WHEN...From late Sunday night through Tuesday morning.

* IMPACTS...Roads, and especially bridges and overpasses, will 
  likely become slick and hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons should delay  travel if possible. If travel is necessary, 
drive with extreme caution and be prepared for sudden changes in 
visibility. Leave plenty of room between you and the motorist ahead 
of you, and allow extra time to reach your destination. Avoid sudden 
braking or acceleration, and be especially cautious on hills or when 
making turns. Make sure your car is winterized and in good working 
order.


&&

$$

Ludwig
088 
WWUS45 KTFX 090943 CCA
WSWTFX

URGENT - WINTER WEATHER MESSAGE...CORRECTED
National Weather Service Great Falls MT
343 AM MDT Sat Oct 9 2021

MTZ008-015-055-092200-
/O.COR.KTFX.WS.A.0005.211011T0600Z-211012T1800Z/
Beaverhead-Madison-Gallatin-
Including the following locations: West Yellowstone, Virginia
City, Bozeman Pass, Raynolds Pass, Big Hole Pass, Chief Joseph
Pass, Wisdom, Monida Pass, Battle Ridge Pass, and Targhee Pass
343 AM MDT Sat Oct 9 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT 
THROUGH TUESDAY MORNING ELEVATIONS ABOVE 6000 FEET...

* WHAT...Heavy snow possible elevations above 6000 feet. Total snow 
  accumulations between 6 and 12 inches possible, with higher 
  amounts possible above pass level.

* WHERE...Beaverhead, Gallatin and Madison Counties.

* WHEN...From late Sunday night through Tuesday morning.

* IMPACTS...Roads, and especially bridges and overpasses, will 
  likely become slick and hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons should delay  travel if possible. If travel is necessary, 
drive with extreme caution and be prepared for sudden changes in 
visibility. Leave plenty of room between you and the motorist ahead 
of you, and allow extra time to reach your destination. Avoid sudden 
braking or acceleration, and be especially cautious on hills or when 
making turns. Make sure your car is winterized and in good working 
order.


&&

$$

Ludwig
009 
WWUS45 KTFX 091934
WSWTFX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Great Falls MT
134 PM MDT Sat Oct 9 2021

MTZ008-015-055-101215-
/O.CON.KTFX.WS.A.0005.211011T0600Z-211012T1800Z/
Beaverhead-Madison-Gallatin-
Including the following locations: Twin Bridges, West
Yellowstone, Virginia City, Bozeman Pass, Raynolds Pass, Dillon,
Big Hole Pass, Bozeman Apt, Monida Pass, Wisdom, Norris Hill,
Wise River, Chief Joseph Pass, Battle Ridge Pass, Ennis, Targhee
Pass, and City of Bozeman
134 PM MDT Sat Oct 9 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT 
THROUGH TUESDAY MORNING ELEVATIONS ABOVE 6000 FEET...

* WHAT...Heavy snow possible elevations above 6000 feet. Total snow 
  accumulations between 6 and 13 inches possible with higher amounts 
  possible above pass level.

* WHERE...Beaverhead, Gallatin and Madison Counties.

* WHEN...From late Sunday night through Tuesday morning.

* IMPACTS...Roads, and especially bridges and overpasses, will 
  likely become slick and hazardous. Gusty north winds may cause 
  additional reduction in visibility and some drifting of snow.

* ADDITIONAL DETAILS...Snow is also likely below 6000 feet with 
  accumulation of several inches possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons should consider delaying all travel. If travel is absolutely 
necessary, drive with extreme caution. Consider taking a winter 
storm kit along with you, including such items as tire chains, 
booster cables, flashlight, shovel, blankets and extra clothing. 
Also take water, a first aid kit, and anything else that would help 
you survive in case you become stranded.

&&

$$

Hoenisch
351 
WWUS45 KTFX 100000
WSWTFX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Great Falls MT
600 PM MDT Sat Oct 9 2021

MTZ008-015-055-101200-
/O.CON.KTFX.WS.A.0005.211011T0600Z-211012T1800Z/
Beaverhead-Madison-Gallatin-
Including the following locations: Twin Bridges, West
Yellowstone, Virginia City, Bozeman Pass, Raynolds Pass, Dillon,
Big Hole Pass, Bozeman Apt, Monida Pass, Wisdom, Norris Hill,
Wise River, Chief Joseph Pass, Battle Ridge Pass, Ennis, Targhee
Pass, and City of Bozeman
600 PM MDT Sat Oct 9 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT 
THROUGH TUESDAY MORNING FOR ELEVATIONS ABOVE 6000 FEET...

* WHAT...Heavy snow is possible for elevations above 6000 feet. 
  Total snow
  accumulations of 6 and 13 inches are possible, with higher amounts 
  possible above pass level.

* WHERE...For elevations above 6000 feet in Beaverhead, Gallatin and 
  Madison Counties.

* WHEN...From late Sunday night through Tuesday morning.

* IMPACTS...Roads, and especially bridges and overpasses, will 
  likely become slick and hazardous. Gusty north winds may cause 
  additional reduction in visibility and some drifting of snow.

* ADDITIONAL DETAILS...Snow is also likely below 6000 feet with 
  accumulation of several inches possible. Some tree and power line 
  damage is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons should consider delaying all travel. If travel is necessary, 
drive with caution, and consider taking a winter storm survival kit 
with you.

&&

$$

Brusda
414 
WWUS45 KTFX 100002
WSWTFX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Great Falls MT
602 PM MDT Sat Oct 9 2021

MTZ008-015-055-101200-
/O.CON.KTFX.WS.A.0005.211011T0600Z-211012T1800Z/
Beaverhead-Madison-Gallatin-
Including the following locations: Twin Bridges, West
Yellowstone, Virginia City, Bozeman Pass, Raynolds Pass, Dillon,
Big Hole Pass, Bozeman Apt, Monida Pass, Wisdom, Norris Hill,
Wise River, Chief Joseph Pass, Battle Ridge Pass, Ennis, Targhee
Pass, and City of Bozeman
602 PM MDT Sat Oct 9 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT 
THROUGH TUESDAY MORNING FOR ELEVATIONS ABOVE 6000 FEET...

* WHAT...Heavy snow is possible for elevations above 6000 feet. 
  Total snow accumulations of 6 and 13 inches are possible, with 
  higher amounts possible above pass level.

* WHERE...For elevations above 6000 feet in Beaverhead, Gallatin and 
  Madison Counties.

* WHEN...From late Sunday night through Tuesday morning.

* IMPACTS...Roads, and especially bridges and overpasses, will 
  likely become slick and hazardous. Gusty north winds may cause 
  additional reduction in visibility and some drifting of snow.

* ADDITIONAL DETAILS...Snow is also likely below 6000 feet with 
  accumulation of several inches possible. Some tree and power line 
  damage is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons should consider delaying all travel. If travel is necessary, 
drive with caution, and consider taking a winter storm survival kit 
with you.

&&

$$

Brusda
389 
WWUS45 KTFX 100829
WSWTFX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Great Falls MT
229 AM MDT Sun Oct 10 2021

MTZ008-015-055-102300-
/O.UPG.KTFX.WS.A.0005.211011T0600Z-211012T1800Z/
/O.NEW.KTFX.WS.W.0004.211011T0600Z-211012T1800Z/
Beaverhead-Madison-Gallatin-
Including the following locations: Twin Bridges, West
Yellowstone, Virginia City, Bozeman Pass, Raynolds Pass, Dillon,
Big Hole Pass, Bozeman Apt, Chief Joseph Pass, Wisdom, Norris
Hill, Wise River, Monida Pass, City of Bozeman, Battle Ridge
Pass, Ennis, and Targhee Pass
229 AM MDT Sun Oct 10 2021

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MDT 
TUESDAY...

* WHAT...Heavy snow expected. Total snow accumulations between 6 and 
  18 inches in the mountains. Lower elevations of Madison and 
  Gallatin Counties can expect 3 to 6 inches. Lower elevations of 
  western Beaverhead County can  expect 1 to 3 inches.

* WHERE...Beaverhead, Gallatin and Madison Counties.

* WHEN...From Midnight tonight to Noon MDT Tuesday.

* IMPACTS...Travel could be very difficult to impossible. Patchy 
  blowing snow could significantly reduce visibility. The hazardous 
  conditions could impact the Monday morning and evening commutes.

* ADDITIONAL DETAILS...Hunters and other outdoor recreationalists in 
  southwest Montana should stay out of the mountains until after 
  Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions can 
be obtained by calling 5 1 1 or visiting the MDT Road Report website.

&&

$$

mpj

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this winter storm watch went out at Oct 8, 11:30 AM MDT, 1 hour 17 minutes earlier.

Area forecast discussion, Oct 8, 11:30 AM MDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1130 AM MDT Fri Oct 8 2021

Aviation Section Updated

.SYNOPSIS...Showers and a few thunderstorms can be expected
across southwest Montana today through Saturday morning with
scattered showers possible in central Montana. Mostly dry and
windy conditions return Saturday afternoon through late Sunday
morning before the next weather system approaches Montana. This
system will bring cooler temperatures with widespread
precipitation in southern Montana but only scattered showers in
the north.

&&

.UPDATE...
No major changes were needed at this time. Slight tweaks were
made to update for current trends. -AM

&&

.AVIATION...
1130 AM MDT Fri Oct 8 2021 (08/18Z TAF period)

Showers and isolated thundershowers will develop and move across
Southwest Montana this afternoon and evening. A chance for showers
will exist in North-central Montana in the evening and overnight.
These showers are covered by TEMPO and PROB30 groups, as confidence
is not high enough to warrant a prevailing group. Although patchy
fog may be possible tomorrow morning, no mention is made in TAFs at
this time. Any lingering precipitation will exit tomorrow morning.
-AM

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 545 AM MDT Fri Oct 8 2021/

An upper level trough currently situated over the West Coast will
move inland today and tonight. The core of this system remains
generally south of Montana but southwest Montana can expect
widespread showers today with some thunderstorms possible this
afternoon and evening. As the system continues moving eastward,
residual showers will continue to affect portions of southwest
Montana and eastern portions of central Montana while dry and
windy conditions develop across west central and north central
Montana for Saturday and Sunday. By Sunday night, a strong upper
level trough moves into the northern Rocky Mountain region
bringing colder temperatures to the entire forecast area. Over the
last few day, models have trended the core of the upper trough
further and further south. So, once again, the bulk of expected
precipitation will affect southwest Montana while northern
portions of my forecast area can only expect scattered showers.
With the colder temperatures expected, much of southwest Montana
can expect to see snow, especially Monday night into Tuesday
morning. Snow will also fall over the western mountains and the
island ranges of central Montana. Confidence in this forecast is
not very high since models continue to trend the system to the
south. However, if the current forecast remains unchanged, it
appears that some winter weather highlights could be possible in
southwestern Montana and possibly over Kings Hill Pass in the
Little Belt Mountains.

For the remainder of next week, models continue a progressive flow
aloft with short wave ridging developing behind the Monday-Tuesday
system. Ensemble mean solutions, as well as cluster analysis,
support a gradual warming trend back toward seasonal averages
with an occasional chance for showers. I have used the NBM
forecast solution for mid to late week with little to no
adjustments. mpj

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  62  40  64  39 /  20  40  10   0
CTB  60  34  60  38 /   0  10   0   0
HLN  63  42  62  37 /  60  70  10   0
BZN  63  40  57  29 /  60  80  60   0
WYS  52  33  46  26 /  90 100  80  10
DLN  58  36  56  31 /  80  90  30   0
HVR  66  40  66  36 /  10  20   0   0
LWT  63  40  58  34 /  20  60  30   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

Nearby

Winter Storm Watches in Montana, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.